Some remarks on the operator formalism for nonlocal Poisson brackets

Journal of Mathematical Physics, Volume 61, Issue 9, September 2020. A common approach to the theory of nonlocal Poisson brackets, seen from the operatorial point of view, has been to keep implicit the sets on which these brackets act. In this paper, we aim to explicitly define appropriate functional spaces underlying the theory of 1 co-dimensional weakly nonlocal Poisson brackets, motivating the definitions, and to prove the validity in this context of some classical results in the field. We start by introducing the spaces for the local case, which will serve as building tools for those in the nonlocal one. The precise definition and the study of these nonlocal functionals are the core of this work; in particular, we work out a characterization of the variational derivative of such objects. We then translate everything to the level of manifolds, defining a global version of the functionals, and introduce the notion nonlocal Poisson brackets in this context. We conclude by applying all the machinery to prove a theorem due to Ferapontov. This last application is the natural conclusion of our discussion and shows that the spaces we introduce are suitable objects to work with when studying topics in this theory.